Laced heroin leads to increased overdoses across North Carolina

Drug overdoses are skyrocketing across North Carolina.

Heroin overdose deaths increased by 565 percent in North Carolina from 2010 to 2014, according to the North Carolina Injury and Prevention Branch.

While some of that statistic is related to increased heroin use, Tessie Castillo, advocacy and communications coordinator for the North Carolina Harm Reduction Coalition, said many of the overdoses were caused by fentanyl, a synthetic opioid 50 to 100 times stronger than morphine, that has been laced in heroin in North Carolina.

“A lot of times, people don’t know that it’s in there,” Castillo said. “They think it’s just regular heroin.”

Though the data for 2015 hasn’t been finalized yet, Castillo said 1,370 people died from a heroin overdose in North Carolina in 2015 — 200 more people than the previous year.

“They are seeing a lot of the lacing with fentanyl,” Castillo said. “A lot of it.”

But fentanyl is not the strongest synthetic opioid in the United States.

Carfentanil, an elephant tranquilizer 100 times stronger than fentanyl and 10,000 times stronger than morphine, caused 174 overdoses in six days in Cincinnati in August, The Washington Post reported.

A dose of carfentanil the size of a snowflake is enough for someone to overdose. The drug is so strong, officers in Cincinnati carry naloxone spray to protect themselves in case they overdose from touching the drug, The New York Times reported. Carfentanil has also caused overdose spikes in parts of Kentucky, West Virginia, Indiana and Florida in the past month.

No traces of carfentanil have been found in heroin in North Carolina, and Castillo said it is impossible to predict whether the chemical will spread to the state.

“Definitely a concern,” Castillo said. “We haven’t seen a lot of it in North Carolina yet. But yeah, it would be a huge concern if it got here.”

Opioid overdose has affected four per 100,000 residents in Orange County, said Allison Young, health informatics manager for Orange County. But Young said the rate of overdoses has gradually increased since 2008.

Of the 62 people who died from drug overdose in Orange County from 2010 to 2014, 32 people died from an opiate overdose, according to North Carolina Division of Public Health.

The Orange County Health Department has already taken measures to fight heroin overdose. The department provides Narcan, a commercial brand of the medication Nalaxone that reverses opioid overdose, to individuals who are at risk for opioid overdose or know someone who is.

Orange County was the first county in the state to distribute Narcan to police officers. Robin Gasparini, public health nursing supervisor for Orange County, said the partnership with police began because of the success in distributing Narcan kits.

“That initiative in partnering with our local law enforcement has been really interesting to see some of the positive impact,” Gasparini said.

In December, 2015, four peoples’ lives had been saved because of the initiative, Chapelboro.com reported. Gasparini said in the past year, the county has saved six lives because of the project.

Additionally, Young said Narcan “has increased in use by emergency medical professionals in the last couple of years.”

But with potent synthetic drugs like fentanyl and carfentanil spreading, Narcan’s demand is only rising.

“The doses of Narcan that we give out… are not strong enough to bring someone back from a fentanyl overdose in most cases,” Castillo said.

It takes typically takes two to three doses of Narcan to save someone from a fentanyl overdose, but Castillo said it can take as many as seven doses.

“We can’t possibly give out that many doses,” she said.

The drugs are too strong.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s